Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

March 20, 2021Weld County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Mar 20, 2021, 6:25 AM MDT for Weld County, Colorado. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2021, 6:25 AM MDT (12:25 UTC)
Expired
Mar 20, 2021, 7:30 AM MDT
In force
65 min
Issued by
NWS Denver/Boulder, CO

County Weld County, CO

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 0.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2974 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

599 
WWUS85 KBOU 201225
SPSBOU

Special Weather Statement
National Weather Service Denver CO
625 AM MDT Sat Mar 20 2021
 
COZ038-042-043-201330-
Central and South Weld County CO-Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
625 AM MDT Sat Mar 20 2021

...Local dense fog along river bottoms in Weld County...

Areas of dense fog along river bottoms over the southern half of 
Weld county are reducing visibilities to 50 yards or less this 
morning.  

Motorists are urged to exercise caution when encountering these 
conditons.  Slow down!   The fog should dissipate after sunrise with 
some hazy conditons expected for the rest of this morning.  

All the heavy wet snow that has been melting the last few days has 
provided for extensive low level moisture.

LAT...LON 4073 10409 4052 10418 4003 10419 4006 10502
      4032 10503 4032 10492 4069 10491
TIME...MOT...LOC 1224Z 323DEG 1KT 4037 10482 

$$

RJK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Mar 20, 3:12 AM MDT, 3 hours 13 minutes earlier.

Area forecast discussion, Mar 20, 3:12 AM MDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
312 AM MDT Sat Mar 20 2021

.SHORT TERM...(Today and tonight)
Issued at 234 AM MDT Sat Mar 20 2021

Southwest flow aloft will strengthen today as the upper level
ridge axis shifts east of the forecast area. This will bring
strong, gusty winds to the mountains and foothills, Palmer Divide,
and portions of the eastern plains today. Peak gusts will likely
reach 40-50 mph in the windier areas (mountains and southern Front
Range Foothills) given sufficient mixing and 700 mb winds
increasing to 35-40 knots this afternoon. High temperatures will
be tricky as the battle between the existing snow cover,
downslope, and warm advection lives on. Places like the non-snow
covered areas of the eastern plains and downslope areas including
downtown Denver should reach 70F or more, while snow covered areas
toward Fort Collins and northern Weld County, and even a small
area in southern Washington County, could see highs not make it
out of the 50s.

For tonight, a short wave and cold front will push east into the
area. The cold front will likely arrive by mid to late evening
across the northern mountains, bringing a period of moderate to
perhaps briefly heavy snowfall. The enhanced period of snow will
only be about 2-3 hours in any particular spot, so we think totals
from this first round of snow tonight will generally be in the 1
to 5 inch range across the mountains. A few showers may spill
across the foothills given sufficient mid level instability and
weak forcing, but most of the plains will remain dry.

.LONG TERM...(Sunday through Friday)
Issued at 234 AM MDT Sat Mar 20 2021

An active weather pattern will continue this week with the first
trof moving through the area Sunday into Monday. The second trof
on Tuesday. And a third system moving through the area late in
the week.

Models are coming into better agreement with the upper level trof
moving through the four corners Sunday night and closing off over
northern NM Monday. At the surface, northerly winds become
northeasterly with the surface low moving through NM. Ensemble
means are showing around 0.4" of QPF for DIA. Surface
temperatures will remain in the mid to upper 30s for most of the
afternoon, so precipitation will begin as rain or a rain/snow mix
and then turn over to all snow. Could see a period of moderate to
heavy snow during the late afternoon and evening hours, but
expect warm ground to melt snow initially on paved surfaces. Since
the models are coming into better agreement on a slower solution,
expect precipitation to continue overnight and into Monday
morning. Current forecast snow totals are 3-4 inches in the Denver
metro area, with 6-10 inches in the mountains west of Denver and
for the Palmer Divide. Snow amounts will be less north and east.

The next trof and front moves through the area Tuesday, bringing
colder temperatures and another chance of snow. Current model runs
have the closed low setting up across southern NM and out of the
area Wednesday. Then we'll see a brief break in the active weather
pattern and warm back into the 50s on the plains Thursday.

There is quite a bit of model uncertainty with the third system
progged to move through the area Friday. Another chance of snow
and colder temperatures are possible.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 234 AM MDT Sat Mar 20 2021

Most of the light fog/haze should stay just north of KDEN this
morning as south/southwest winds appear to be dominating. There's
still a chance winds could turn more westerly to allow haze to
sneak back in until about 15Z, but overall VFR conditions will
prevail through tonight. South winds may become gusty with gusts
to 20-30 knots possible, but those stronger gusts would favor KAPA
18Z-01Z. KBJC should see much lighter winds all day. IFR/MVFR
conditions and snow or rain/snow mix will develop Sunday
afternoon, with potential for some slushy snow accumulations on
runways Sunday night into early Monday morning.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Barjenbruch
LONG TERM...Stark
AVIATION...Barjenbruch
Hazardous weather outlook, Mar 20, 4:00 AM MDT, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
400 AM MDT Sat Mar 20 2021

COZ030>051-211000-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
400 AM MDT Sat Mar 20 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

It will be warmer today, along with gusty southwest winds over the
mountains, foothills, Palmer Divide, and portions of the eastern
plains. Peak wind gusts will likely reach 40 to 50 mph in the
windier areas of the mountains and southern Front Range
Foothills.

Snow will move into the mountains by mid to late evening. The snow
may be briefly heavy to start, but then gradually diminishing in
intensity overnight. Accumulations of 1 to 5 inches and slick roads
can be expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

For Sunday afternoon through Monday, snow will become widespread
in the mountains, while rain and snow will spread across the
plains. There is the potential for several inches of snow in and
near the mountains, foothills, Palmer Divide, and I-25 Urban
Corridor. Snowfall amounts in Denver will be 3 to 4 inches with
lighter amounts north and east.

There will be another chance of snow Tuesday and again on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Mar 20, 6:25 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
625 AM MDT Sat Mar 20 2021

COZ038-042-043-201330-
Central and South Weld County CO-Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
625 AM MDT Sat Mar 20 2021

...Local dense fog along river bottoms in Weld County...

Areas of dense fog along river bottoms over the southern half of
Weld county are reducing visibilities to 50 yards or less this
morning.

Motorists are urged to exercise caution when encountering these
conditons.  Slow down!   The fog should dissipate after sunrise with
some hazy conditons expected for the rest of this morning.

All the heavy wet snow that has been melting the last few days has
provided for extensive low level moisture.

LAT...LON 4073 10409 4052 10418 4003 10419 4006 10502
      4032 10503 4032 10492 4069 10491
TIME...MOT...LOC 1224Z 323DEG 1KT 4037 10482

RJK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 2:11 PM MDTWinter Storm WatchBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 2 more13 hr
Mar 20, 2:11 PM MDTWinter Storm WarningBOUArapahoe, Boulder, Clear Creek, Douglas, Elbert, Gilpin and 6 more44 hr

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.